Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 33, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 1, 2023, 2:40 AM CDT for Franklin County, Lawrence County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2023, 2:40 AM CDT (07:40 UTC)
- Expired
- Apr 1, 2023, 3:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 11:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
130
WFUS54 KHUN 010740
TORHUN
ALC059-079-010815-
/O.NEW.KHUN.TO.W.0033.230401T0740Z-230401T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
240 AM CDT Sat Apr 1 2023
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 315 AM CDT.
* At 239 AM CDT, a tornado producing storm was located near
Hackleburg, or 8 miles west of Haleyville, moving east at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Phil Campbell around 245 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3448 8732 3430 8726 3431 8777
TIME...MOT...LOC 0739Z 255DEG 38KT 3426 8776
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
251 follow-up statement
573
WWUS54 KHUN 010757
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
257 AM CDT Sat Apr 1 2023
ALC059-010805-
/O.CAN.KHUN.TO.W.0033.000000T0000Z-230401T0815Z/
Franklin AL-
257 AM CDT Sat Apr 1 2023
...THE TORNADO WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 AM CDT for north central
and northwestern Alabama.
LAT...LON 3431 8753 3433 8753 3439 8729 3430 8726
TIME...MOT...LOC 0755Z 263DEG 45KT 3428 8752
$$
ALC079-010815-
/O.CON.KHUN.TO.W.0033.000000T0000Z-230401T0815Z/
Lawrence AL-
257 AM CDT Sat Apr 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR
SOUTHWESTERN LAWRENCE COUNTY...
At 255 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashridge, or near Haleyville, moving east at 50
mph. This storm has a history of producing tornadoes, but rotation
has since weakened.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Lawrence County, including the following locations...
Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3431 8753 3433 8753 3439 8729 3430 8726
TIME...MOT...LOC 0755Z 263DEG 45KT 3428 8752
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 1, 12:40 AM CDT, 2 hours earlier.
Area forecast discussion, Apr 1, 12:40 AM CDT, 2 hours before
Area Forecast Discussion National Weather Service Huntsville AL 1240 AM CDT Sat Apr 1 2023 ...New AVIATION... .NEAR TERM... (Rest of tonight) Issued at 1002 PM CDT Fri Mar 31 2023 A deep area of low pressure in the mid evening was moving eastward across the IL/WI border. East of this low and a cold front draped from west of Chicago to east of St Louis and Little Rock, scattered to widespread showers and thunderstorms were in progress. Numerous severe storms were noted from north of the Ohio River to the southern Great Lakes, another from LA/AR to western Tennessee. A tornadic storm as of this writing was roaring to the ENE across Hardin county of southern TN. Another was moving over far NW Mississippi just south of Memphis to SW TN. Given that severe convection to our west and a potential of more forming this evening, far NW Alabama including Lauderdale, Colbert, Franklin counties are in Tornado Watch #97 (a rare Particularly Dangerous Situation watch!). No weather of consequence was occurring over the greater forecast area as of this writing. Mild, with breezy to windy conditions otherwise prevailed with temperatures mostly in the lower 70s. Winds were from the south 20-30 mph with higher gusts. A Wind Advisory remain in effect for the area until 1 PM Saturday. New model input coming in continues to suggest this area just to our north and west will be impacted by strong to severe storms sometime in the overnight. Even this close to the onset of when storms begin, exact timing ranged from after 10 PM to midnight. Near and especially after midnight, a more/less solid line of convection should move across the region from WNW to ESE. All modes of severe weather is possible, with damaging wind gusts over 60 mph the main threat. Large hail and tornadoes cannot be ruled out in a Quasi-Linear Convective System, squall line feature that moves across the area. The models, both convective allowing and older all hint at 0-3 helicity values in the 200-300 m/s range and CAPES from 100-300, some spots higher; together with decent widespread lift make it conducive for severe weather to occur. Rough timing from new output has the stronger storms impacting NW AL in the midnight to 1 AM timeframe, greater Huntsville area 2-4AM, and NE AL 3-5AM. && .SHORT TERM... (Saturday through Sunday night) Issued at 102 PM CDT Fri Mar 31 2023 Sunny skies should quickly return Saturday morning. With the actual cold front still to our west, decent warm air advection and plenty of sunshine should allow highs to climb back into the lower to mid 70s. The dry cold front itself will move through the area late Saturday afternoon into the early evening hours. Some colder air will advect into the region. A pressure gradient remains in place though behind it Saturday night. So despite dewpoints dropping into the lower to mid 30s, temperatures should hold a tad higher in the upper 30s to around 40 degrees. During the day on Sunday with a cooler start and some weak cold air advection continuing, highs will only reach the mid 60s to around 70 degrees in most locations. An approaching shortwave over Arkansas should provide some moisture advection and more southerly flow ahead of it Sunday night. This should bring dewpoints up along with some increasing cloud cover. This will keep lows from dropping much below the upper 40s to mid 50s. && .LONG TERM... (Monday through Friday) Issued at 102 PM CDT Fri Mar 31 2023 At the start of Monday morning, a short wave trough will be moving across the area during the morning hours, with a chance for light rain for the area. Weakly convergent low-lvl flow may generate a few showers or thunderstorms later on Monday into Monday night, but forcing is generally weak during the late Monday period. Generally inclement and potentially stormy weather will tend to prevail for Tuesday through the end of next week, although details in timing certainly remain to be resolved in the longer-term guidance suite. The synoptic boundary serving as the dividing line between modified polar/continental air and a humid, sub-tropical air mass will continue to waver back and forth across the TN Valley as a series of upr waves embedded in SWRLY flow aloft move across the region. On Tuesday, it does appear likely that a deep trough will take shape across the western CONUS, with cyclogenesis in the central High Plains. The main synoptic boundary will probably be well to our north at this time with our region deep into the warm sector of the developing system. Some models/ensembles eject upr short waves and a plume of steep mid-lvl lapse rates out of the SW/NRN Mexico on Tuesday into Tuesday night, which may be capable of instigating strong shower/thunderstorm development. Coverage of any activity on Tuesday/Tuesday night is quite uncertain though considering the better part of the forcing will probably exist to our north in the mid-Miss Valley into the Midwest. POPs are tailored accordingly, indicating higher values along our northern border. What is appearing more certain is that the attendant cold front will move across the area sometime on Wednesday...whether during the morning or afternoon is uncertain at this time. However, the timing may end up having severe weather implications for the area. A potential combination of shear/instability in the warm sector ahead of the front offers a recipe capable of producing severe weather just ahead/along the front. But, the best dynamic forcing appears likely to be to our north according to wind field progs indicating a 60+ kt low-lvl jet located in the OH Valley, although 50 kts could be realized here. Nevertheless, specifics regarding timing and placement of features with this system will be watched going forward. There are some indications that the sfc boundary will pass to our southeast on Wednesday. However, continued SW flow aloft may prevail across the shallow cooler air mass that moves into the region. This could result in a continuation of periods of rain with a few embedded thunderstorms at times into the late week. && .AVIATION... (06Z TAFS) Issued at 1240 AM CDT Sat Apr 1 2023 Stormy conditions will impact the terminals over the next few hours, as strong to severe showers and thunderstorms extending from west of KBNA and KTUP move eastward. This line should reach KMSL in the hour or so, and KHSV in 1-2 hours. Variable winds with gusts +40kt and brief VSBY reductions to IFR are possible in the stronger storms. The showers should end quickly as they head east, with VFR weather returning. Strong winds however will continue for the rest of the night through the early afternoon. SW-W winds after the showers pass will become westerly, then W-NW during the afternoon, slowly subsiding in the early evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 1 PM CDT this afternoon for ALZ001>010-016. TN...Wind Advisory until 1 PM CDT this afternoon for TNZ076-096-097. && NEAR TERM...RSB SHORT TERM....KTW LONG TERM....KDW AVIATION...RSB
In the hours before
Local storm report, Apr 1, 2:10 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 AM CDT SAT APR 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TORNADO 6 N RED BAY 34.53N 88.14W
04/01/2023 FRANKLIN AL OFFICIAL NWS OBS
A TORNADO DEBRIS SIGNATURE (TDS) WAS
DETECTED ON GWX RADAR.
&&
HCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:22 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 23 min |
| Apr 1, 1:24 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 51 min |
| Apr 1, 1:30 AM CDT | Tornado Warning | HUN | Colbert, Lauderdale | 30 min |
| Apr 1, 1:40 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 35 min |
| Apr 1, 2:03 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 42 min |
| Apr 1, 2:05 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 40 min |
| Apr 1, 3:04 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 41 min |
| Apr 1, 3:06 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 24 min |
| Apr 1, 3:07 AM CDT | Tornado Warning | HUN | Madison | 23 min |
| Apr 1, 3:19 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 41 min |
| Apr 1, 3:20 AM CDT | Tornado Warning | HUN | Marshall, Morgan | 25 min |
| Apr 1, 3:42 AM CDT | Severe Thunderstorm Warning | HUN | Cullman | 33 min |
| Apr 1, 3:48 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 27 min |
| Apr 1, 3:52 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 38 min |
| Apr 1, 4:14 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 46 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.